Wednesday, June 23, 2010


... a little knowledge can be a bad thing.

I saw Char for follow up of her diabetes yesterday. She is a 53 year old nursing aide whom I had seen a couple of times before. At last visit she was on insulin Aspart 20 units with meals, and Glargine 82 units once daily. This time, her Aspart was up to 44 units at meals, with Glargine 90. She was also getting frequent spells of hypoglycemia.

Now I tell patients I'd love for them to self adjust their insulin as they see fit, after all I see them only once every 3 months or so. Comes back to the adage, Give a man a fish and he'll eat for a meal. Teach a man to fish and he'll eat for a lifetime. So, the key is proper education on adjustments. Except this wasn't the case; clearly she had no idea what she was doing, so I asked her how she came up to this program, but was unprepared for this classic answer:

"These doses worked great for one of my nursing home patients, so I figured it should work for me, too."

Apparently she knew I disapproved when I half-gagged/half-snorted while cringing when she said that. After I strugged to get that bit of spit that went down my windpipe, I gently admonished her never to use someone else's insulin program as (obviously) we're all different.

Sometimes a little (but not enough) knowledge can be a dangerous thing.


Anonymous Hannah said...

Thus the saying... one man's meat might be another man's poison

8:31 PM  

Post a Comment

<< Home